A woman in Scotland suffered chemical burns to her eye after she was given the wrong medication for dry eye from her pharmacist. The woman, who has not been publicly identified, was mistakenly given medication to treat erectile dysfunction instead of the dry eye medication her doctor prescribed.
According to BMJ Case Reports, which detailed the story, the woman took a handwritten prescription for VitA-POS, an eye ointment used to treat dry eye, to her local pharmacy. The pharmacist misread the prescription as Vitaros, a topical cream that’s used to treat erectile dysfunction, and dispensed it to her.
The woman used the medication and suffered from a “mild ocular chemical injury” due to the mix-up. She was treated with topical antibiotics, steroids, and lubricants, and had a “good response” to the medications, the case report authors wrote.
Here’s the (even more) disturbing part: These kind of mix-ups can and do happen, say experts.
“Prescribing errors are actually pretty common,” Susan Besser, MD, a primary care physician at Mercy Medical Center in Baltimore, tells Yahoo Lifestyle. “A lot of medications look and sound similar.” One example, she says, is hydroxyzine (which is used to treat anxiety and allergic reactions) and hydralazine (which is used to treat high blood pressure). “The problem is that handwritten prescriptions can sometimes be hard for the pharmacist to see,” Besser says. As a result, more medical organizations are pushing for computerized and typed out prescriptions. “Still,” she says, “mix-ups happen.”
It seems odd that erectile dysfunction cream could have been dispensed to a woman without raising an eyebrow, but Besser points out that it could have been prescribed to a transgender woman. “It’s not the pharmacist’s job to double-check the doctor,” she says. “But they do call sometimes if the dosage seems off. They’re probably just not going to say, ‘Did you really mean to give this patient that medication?’”
Ultimately, Besser says it’s important to read the label of the medication you’re given as well as the attached pamphlet. And, if something seems amiss — like reading that you’re supposed to put medication that’s commonly used to treat ED in your eye — call your doctor. “We’re all human, including pharmacists and doctors, and mistakes happen,” Besser says. “You have to think, and don’t be afraid to ask questions if something seems off.”
Read more from Yahoo Lifestyle:
- This little girl died within 48 hours of showing flu symptoms — doctors explain why
- 6-year-old girl rescued after posting photos of dead father on Facebook
- 3-year-old girl dies mysteriously after being put down for a nap at daycare